Journal of Dynamical and Control Systems

, Volume 16, Issue 1, pp 121–148 | Cite as

Higher-order smoothing splines versus least squares problems on Riemannian manifolds



In this paper, we present a generalization of the classical least squares problem on Euclidean spaces, introduced by Lagrange, to more general Riemannian manifolds. Using the variational definition of Riemannian polynomials, we formulate a higher-order variational problem on a manifold equipped with a Riemannian metric, which depends on a smoothing parameter and gives rise to what we call smoothing geometric splines. These are curves with a certain degree of smoothness that best fit a given set of points at given instants of time and reduce to Riemannian polynomials when restricted to each subinterval.

We show that the Riemannian mean of the given points is achieved as a limiting process of the above. Also, when the Riemannian manifold is an Euclidean space, our approach generates, in the limit, the unique polynomial curve which is the solution of the classical least squares problem. These results support our belief that the approach presented in this paper is the natural generalization of the classical least squares problem to Riemannian manifolds.

Key words and phrases

Riemannian manifolds smoothing splines Lie groups least square problems geometric polynomials 

2000 Mathematics Subject Classification

65D07 65D10 49K15 53A35 49K15 47J30 53C22 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. Baillieul, Kinematic redundancy and the control of robots with flexible components. IEEE Int. Conf. Robotics Automation, Nice, France (1992).Google Scholar
  2. 2.
    F. Bullo and M. Zefran, On mechanical systems with nonholonomic constraints and symmetries. Systems Control Lett. 42 (1998), Nos. 1/2, 135–164.Google Scholar
  3. 3.
    S. R. Buss and J. P. Fillmore, Spherical averages and applications to spherical splines and interpolation. ACM Trans. Graph. 2 (2001), No. 20, 95–126.CrossRefGoogle Scholar
  4. 4.
    M. Camarinha, The geometry of cubic polynomials on Riemannian manifolds. Ph.D. Thesis, Depart. de Matemática, Univ. de Coimbra, Portugal (1996).Google Scholar
  5. 5.
    M. Camarinha, F. Silva Leite, and P. Crouch, Splines of class C k on non-Euclidean spaces. IMA J. Math. Control Inform. 12 (1995), 399–410.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    _____, On the geometry of Riemannian cubic polynomials. Differ. Geom. Appl. (2001), No. 15, 107–135.Google Scholar
  7. 7.
    C. Lin Chang and P. J. Luh, Formulation and optimization of cubic polynomial joint trajectories for industrial robots. IEEE Trans. Automat. Control AC28 (1983), 1066–1074.Google Scholar
  8. 8.
    P. Crouch, G. Kun, and F. Silva Leite, The De Casteljau algorithm on Lie groups and spheres. J. Dynam. Control Systems 5 (1999), No. 3, 397–429.MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    P. Crouch and F. Silva Leite, Geometry and the dynamic interpolation problem. Proc. Amer. Control Conf. Boston (1991), 1131–1137.Google Scholar
  10. 10.
    _____, The dynamic interpolation problem: on Riemannian manifolds, Lie groups, and symmetric spaces. J. Dynam. Control Systems 1 (1995), No. 2, 177–202.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    P. De Casteljau, Outillages méthodes calcul. Technical Report, A. Citroen, Paris (1959).Google Scholar
  12. 12.
    M. P. do Carmo, Riemannian geometry. Mathematics: Theory and Applications, Birkäuser (1992).Google Scholar
  13. 13.
    G. Farin, Curves and surfaces for computer aided geometric design. Academic Press (1990).Google Scholar
  14. 14.
    R. Giamgò, F. Giannoni, and P. Piccione, An analytical theory for Riemannian cubic polynomials. IMA J. Math. Control Inform. 19 (2002), 445–460.CrossRefMathSciNetGoogle Scholar
  15. 15.
    K. Hüper and F. Silva Leite, On the geometry of rolling and interpolation curves on S n, SO n, and Grassmann manifolds. J. Dynam. Control Systems 13 (2007), No. 4, 467–502.MATHCrossRefGoogle Scholar
  16. 16.
    K. Hüper and J. H. Manton, Numerical methods to compute the Karcher mean of points on the special orthogonal group (to appear).Google Scholar
  17. 17.
    P. E. Jupp and J. T. Kent, Fitting smooth paths to spherical data. Appl. Statist. 36 (1987), No. 1, 34–46.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    H. Karcher, Riemannian center of mass and mollifier smoothing. Commun. Pure Appl. Math. 30 (1977), 509–541.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    A. K. Krakowski, Geometrical methods of inference. Ph.D. Thesis, Department of Mathematics and Statistics, The University of Western Australia (2002).Google Scholar
  20. 20.
    V. Kumar, M. Zefran, and J. Ostrowski, Motion planning in humans and robots. 8th Int. Symp. of Robotics Research, Hayama, Japan (1997).Google Scholar
  21. 21.
    P. Lancaster and K. Salkauskas, Curve and surface fitting. Academic Press 1990.Google Scholar
  22. 22.
    L. Machado, Least squares problems on Riemannian manifolds. Ph.D. Thesis, Department of Mathematics, University of Coimbra, Portugal (2006).Google Scholar
  23. 23.
    L. Machado, F. Silva Leite, and K. Hüper, Riemannian means as solutions of variational problems. LMS J. Comput. Math. (2006), No. 8, 86–103.Google Scholar
  24. 24.
    L. Machado and F. Silva Leite, Fitting smooth paths on Riemannian manifolds. Int. J. Appl. Math. Statist. 4 (2006), No. J06, 25–53.MATHMathSciNetGoogle Scholar
  25. 25.
    J. W. Milnor, Morse theory. Princeton University Press, Princeton, New Jersey 1963.MATHGoogle Scholar
  26. 26.
    M. Moakher, A differential geometric approach to the arithmetic and geometric means of operators in some symmetric spaces. SIAM. J. Matrix Anal. Appl. 26 (2005), No. 3, 735–747.MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    L. Noakes, G. Heinzinger, and B. Paden, Cubic splines on curved spaces. IMA J. Math. Control Inform. 6 (1989), 465–473.MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    F. Park and B. Ravani, Bézier curves on Riemannian manifolds and Lie groups with kinematic applications. ASME J. Mech. Design 117 (1995), 36–40.CrossRefGoogle Scholar
  29. 29.
    T. Popiel and L. Noakes, Higher-order geodesics in Lie groups. Math. Control Signals Systems (2007), No. 19, 235–253.Google Scholar
  30. 30.
    C. H. Reinsch, Smoothing by spline functions. Numer. Math. 10 (1967), 177–183.MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    F. Silva Leite and P. Crouch, Closed forms for the exponential mapping on matrix Lie groups based on Putzer’s method. J. Math. Phys. 40 (1999), 3561–3568.MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    F. Silva Leite and K. Krakowski, Covariant differentiation under rolling maps. Pré-Publica¸cões do Departamento de Matemática, Univ. of Coimbra, Portugal (2008), No. 08-22, 1–8.Google Scholar
  33. 33.
    G. Wahba, Spline models for observational data. SIAM. CBMS-NSF Regional Conf. Ser. Appl. Math. 59 (1990).Google Scholar
  34. 34.
    M. Zefran, V. Kumar, and C. Croke, On the generation of smooth three-dimensional rigid body motions. IEEE Trans. Robotics Automat. 14 (1995), No. 4, 579–589.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Institute of Systems and RoboticsUniversity of CoimbraCoimbraPortugal
  2. 2.Department of MathematicsUniversity of Trás-os-Montes and Alto DouroVila RealPortugal
  3. 3.Department of MathematicsUniversity of CoimbraCoimbraPortugal
  4. 4.School of Science and TechnologyUniversity of New EnglandNew EnglandAustralia

Personalised recommendations